Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Numerical stability in evaluating continued fractions

Authors: William B. Jones and W. J. Thron
Journal: Math. Comp. 28 (1974), 795-810
MSC: Primary 65G05
MathSciNet review: 0373265
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A careful analysis of the backward recurrence algorithm for evaluating approximants of continued fractions provides rigorous bounds for the accumulated relative error due to rounding. Such errors are produced by machine operations which carry only a fixed number v of significant digits in the computations. The resulting error bounds are expressed in terms of the machine parameter v. The derivation uses a basic assumption about continued fractions, which has played a fundamental role in developing convergence criteria. Hence, its appearance in the present context is quite natural. For illustration, the new error bounds are applied to two large classes of continued fractions, which subsume many expansions of special functions of physics and engineering, including those represented by Stieltjes fractions. In many cases, the results insure numerical stability of the backward recurrence algorithm.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65G05

Retrieve articles in all journals with MSC: 65G05

Additional Information

Keywords: Numerical stability, error analysis, continued fraction, special functions
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society